Graves' disease and treatment effects on warfarin anticoagulation

Amanda Howard-Thompson, Alexis Luckey, Christa George, Beth A. Choby, Timothy H. Self

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background. Hyperthyroidism causes an increased hypoprothrombinemic response to warfarin anticoagulation. Previous studies have demonstrated that patients with hyperthyroidism require lower dosages of warfarin to achieve a therapeutic effect. As hyperthyroidism is treated and euthyroidism is approached, patients may require increasing warfarin dosages to maintain appropriate anticoagulation. We describe a patient's varying response to warfarin during treatment of Graves' disease. Case Presentation. A 48-year-old African American female presented to the emergency room with tachycardia, new onset bilateral lower extremity edema, gradual weight loss, palpable goiter, and generalized sweating over the prior 4 months. She was admitted with Graves' disease and new onset atrial fibrillation. Primary stroke prophylaxis was started using warfarin; the patient developed a markedly supratherapeutic INR likely due to hyperthyroidism. After starting methimazole, her free thyroxine approached euthyroid levels and the INR became subtherapeutic. She remained subtherapeutic over several months despite steadily increasing dosages of warfarin. Immediately following thyroid radioablation and discontinuation of methimazole, the patient's warfarin dose and INR stabilized. Conclusion. Clinicians should expect an increased response to warfarin in patients with hyperthyroidism and close monitoring of the INR is imperative to prevent adverse effects. As patients approach euthyroidism, insufficient anticoagulation is likely without vigilant follow-up, INR monitoring, and increasing warfarin dosages.

Original languageEnglish (US)
Article number292468
JournalCase Reports in Medicine
Volume2014
DOIs
StatePublished - Jan 1 2014

Fingerprint

Graves Disease
Warfarin
International Normalized Ratio
Hyperthyroidism
Methimazole
Therapeutics
Sweating
Goiter
Therapeutic Uses
Thyroxine
Tachycardia
African Americans
Atrial Fibrillation
Hospital Emergency Service
Weight Loss
Lower Extremity
Edema
Thyroid Gland
Stroke

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Graves' disease and treatment effects on warfarin anticoagulation. / Howard-Thompson, Amanda; Luckey, Alexis; George, Christa; Choby, Beth A.; Self, Timothy H.

In: Case Reports in Medicine, Vol. 2014, 292468, 01.01.2014.

Research output: Contribution to journalArticle

Howard-Thompson, Amanda ; Luckey, Alexis ; George, Christa ; Choby, Beth A. ; Self, Timothy H. / Graves' disease and treatment effects on warfarin anticoagulation. In: Case Reports in Medicine. 2014 ; Vol. 2014.
@article{92fbb4667cd94eae9048bd7f8ed88aaf,
title = "Graves' disease and treatment effects on warfarin anticoagulation",
abstract = "Background. Hyperthyroidism causes an increased hypoprothrombinemic response to warfarin anticoagulation. Previous studies have demonstrated that patients with hyperthyroidism require lower dosages of warfarin to achieve a therapeutic effect. As hyperthyroidism is treated and euthyroidism is approached, patients may require increasing warfarin dosages to maintain appropriate anticoagulation. We describe a patient's varying response to warfarin during treatment of Graves' disease. Case Presentation. A 48-year-old African American female presented to the emergency room with tachycardia, new onset bilateral lower extremity edema, gradual weight loss, palpable goiter, and generalized sweating over the prior 4 months. She was admitted with Graves' disease and new onset atrial fibrillation. Primary stroke prophylaxis was started using warfarin; the patient developed a markedly supratherapeutic INR likely due to hyperthyroidism. After starting methimazole, her free thyroxine approached euthyroid levels and the INR became subtherapeutic. She remained subtherapeutic over several months despite steadily increasing dosages of warfarin. Immediately following thyroid radioablation and discontinuation of methimazole, the patient's warfarin dose and INR stabilized. Conclusion. Clinicians should expect an increased response to warfarin in patients with hyperthyroidism and close monitoring of the INR is imperative to prevent adverse effects. As patients approach euthyroidism, insufficient anticoagulation is likely without vigilant follow-up, INR monitoring, and increasing warfarin dosages.",
author = "Amanda Howard-Thompson and Alexis Luckey and Christa George and Choby, {Beth A.} and Self, {Timothy H.}",
year = "2014",
month = "1",
day = "1",
doi = "10.1155/2014/292468",
language = "English (US)",
volume = "2014",
journal = "Case Reports in Medicine",
issn = "1687-9627",
publisher = "Hindawi Limited",

}

TY - JOUR

T1 - Graves' disease and treatment effects on warfarin anticoagulation

AU - Howard-Thompson, Amanda

AU - Luckey, Alexis

AU - George, Christa

AU - Choby, Beth A.

AU - Self, Timothy H.

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Background. Hyperthyroidism causes an increased hypoprothrombinemic response to warfarin anticoagulation. Previous studies have demonstrated that patients with hyperthyroidism require lower dosages of warfarin to achieve a therapeutic effect. As hyperthyroidism is treated and euthyroidism is approached, patients may require increasing warfarin dosages to maintain appropriate anticoagulation. We describe a patient's varying response to warfarin during treatment of Graves' disease. Case Presentation. A 48-year-old African American female presented to the emergency room with tachycardia, new onset bilateral lower extremity edema, gradual weight loss, palpable goiter, and generalized sweating over the prior 4 months. She was admitted with Graves' disease and new onset atrial fibrillation. Primary stroke prophylaxis was started using warfarin; the patient developed a markedly supratherapeutic INR likely due to hyperthyroidism. After starting methimazole, her free thyroxine approached euthyroid levels and the INR became subtherapeutic. She remained subtherapeutic over several months despite steadily increasing dosages of warfarin. Immediately following thyroid radioablation and discontinuation of methimazole, the patient's warfarin dose and INR stabilized. Conclusion. Clinicians should expect an increased response to warfarin in patients with hyperthyroidism and close monitoring of the INR is imperative to prevent adverse effects. As patients approach euthyroidism, insufficient anticoagulation is likely without vigilant follow-up, INR monitoring, and increasing warfarin dosages.

AB - Background. Hyperthyroidism causes an increased hypoprothrombinemic response to warfarin anticoagulation. Previous studies have demonstrated that patients with hyperthyroidism require lower dosages of warfarin to achieve a therapeutic effect. As hyperthyroidism is treated and euthyroidism is approached, patients may require increasing warfarin dosages to maintain appropriate anticoagulation. We describe a patient's varying response to warfarin during treatment of Graves' disease. Case Presentation. A 48-year-old African American female presented to the emergency room with tachycardia, new onset bilateral lower extremity edema, gradual weight loss, palpable goiter, and generalized sweating over the prior 4 months. She was admitted with Graves' disease and new onset atrial fibrillation. Primary stroke prophylaxis was started using warfarin; the patient developed a markedly supratherapeutic INR likely due to hyperthyroidism. After starting methimazole, her free thyroxine approached euthyroid levels and the INR became subtherapeutic. She remained subtherapeutic over several months despite steadily increasing dosages of warfarin. Immediately following thyroid radioablation and discontinuation of methimazole, the patient's warfarin dose and INR stabilized. Conclusion. Clinicians should expect an increased response to warfarin in patients with hyperthyroidism and close monitoring of the INR is imperative to prevent adverse effects. As patients approach euthyroidism, insufficient anticoagulation is likely without vigilant follow-up, INR monitoring, and increasing warfarin dosages.

UR - http://www.scopus.com/inward/record.url?scp=84932611492&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84932611492&partnerID=8YFLogxK

U2 - 10.1155/2014/292468

DO - 10.1155/2014/292468

M3 - Article

AN - SCOPUS:84932611492

VL - 2014

JO - Case Reports in Medicine

JF - Case Reports in Medicine

SN - 1687-9627

M1 - 292468

ER -